Alert archive / Montana / Special Weather Statements in 2016
Special Weather Statement, NWS Great Falls, MT
NWS Great Falls, MT issued this special weather statement at Aug 9, 2016, 3:48 PM MDT for Teton County, Montana. It was in force for 27 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 9, 2016, 3:48 PM MDT (21:48 UTC)
- Expired
- Aug 9, 2016, 4:15 PM MDT
- In force
- 27 min
- Issued by
- NWS Great Falls, MT
County Teton County, MT
The radar
The Great Falls radar (KTFX), 100 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 9, 4:24 PM MDT | HAIL 1.5 | 28 Wsw Bynum, MT | RELAYED FROM BEAR TOP LOOKOUT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 9.8 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 195 J/kg
- Mixed-layer CIN
- -253 J/kg
- Mixed-layer LCL
- 1229 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 288 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
831 WWUS85 KTFX 092148 SPSTFX SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 348 PM MDT TUE AUG 9 2016 MTZ048-092215- SOUTHERN ROCKY MOUNTAIN FRONT MT- 348 PM MDT TUE AUG 9 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TETON AND NORTHWESTERN LEWIS AND CLARK COUNTIES UNTIL 415 PM MDT... AT 348 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 15 MILES WEST OF AUGUSTA...OR 31 MILES SOUTHWEST OF CHOTEAU...MOVING NORTH AT 30 MPH. HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHWESTERN TETON AND NORTHWESTERN LEWIS AND CLARK COUNTIES. LAT...LON 4745 11256 4744 11279 4783 11302 4788 11258 TIME...MOT...LOC 2148Z 167DEG 26KT 4754 11272 $$ KJ
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Aug 9, 2:10 PM MDT, 1 hour 38 minutes earlier.
Area forecast discussion, Aug 9, 2:10 PM MDT, 1 hour 38 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 210 PM MDT TUE AUG 9 2016 ...STRONG TO SEVERE STORMS LIKELY THIS AFTERNOON AND EVENING... .DISCUSSION... TONIGHT THROUGH THURSDAY...Upper low centered near the ID/WA/OR border this afternoon will track ENE into NW MT this evening, emerging east of the Glacier NP region by early Wed morning. Thunderstorms have initiated over the higher terrain of Western MT and will track NE in SW flow aloft ahead of the low through this evening. Upper level jet streaming NE into S-central MT with cooling aloft from the approaching upper low will lead to large scale lift and increasing thunderstorm coverage over much of the forecast area this afternoon, except for far southern portions of the area near the WY border where the airmass is driest and furthest removed from the influence of the upper low. Greatest potential for widespread coverage and more intense convection continues to be across north-central MT late this afternoon through early this evening, where low level E/NE winds to the north of an inverted surface trough have brought dewpoints to near or above 50F and will provide additional directional wind shear for potentially severe storms with damaging wind and large hail being the main threats. Surface trough to the SE and upper low to the NW shifts east this evening with winds becoming NW at the surface after the initial convective activity moves through. Additional energy associated with the upper low will likely provide another round of showers and weaker thunderstorms late this evening into the overnight period, particularly across NW portions of the forecast area. Cooler and drier air surges across the region WEdnesday as the upper low tracks NE along and north of the US/Canadian border. Moisture wrapping around the upper low will mainly impact areas along and north of Hwy- 2 through the day, ending from west to east Wednesday afternoon. Otherwise, gusty west winds will be widespread Wednesday with temperatures about 10-15 degrees below seasonal averages. A NW flow remains across the region Thursday with rising heights for warmer conditions with a small chance afternoon showers and thunderstorms. Hoenisch THURSDAY NIGHT THROUGH TUESDAY...The period begins with an upper ridge amplifying over the west coast and northwest flow aloft over the area. Short wave energy embedded within this flow aloft will result in isolated showers and thunderstorms across central and northern Montana Thursday night and then again Friday afternoon. The ridge then moves east and ushers in a warm and dry period, lasting from Friday night through midday Sunday. The models bring a rather fast moving upper trof across the Pacific Northwest Sunday afternoon and the divergent southwest flow aloft out ahead of this feature will help initiate isolated to scattered thunderstorms along the Rocky Mountain Front which will then move out onto the plains through Sunday evening. The European model begins to rebuild the upper ridge over western Montana on Monday while the GFS is a bit slower in moving the upper trof out of the area. Have gone with the drier ECMWF for Monday. The flow aloft becomes more westerly on Tuesday with dry conditions continuing. Temperatures will be near to slightly below seasonal averages to start the period but will warm to above average readings from Sunday through midweek. && .AVIATION... UPDATED 1750Z. Upper level low moves across northern ID this afternoon and across NW MT this evening, emerging east of the continental divide along the MT/AB border Wednesday morning. SW flow aloft through this afternoon with increasing thunderstorm coverage late this afternoon through this evening ahead of an eastward moving cold front associated with the upper low. NE to east winds at area terminals will persist until the front passes this evening which will be accompanied by a wind shift to the W/NW. Some Thunderstorms this evening could produce large hail and damaging winds, particularly across N-central MT. Thunderstorms will diminish in coverage and intensity late this evening but additional moisture circulating around the low will spread showers and perhaps a few isolated thunderstorms across northern terminals late tonight into WEdnesday morning. VFR conditions prevail with MVFR conditions in the vicinity of thunderstorms as well as gusty erratic winds. && .PRELIMINARY POINT TEMPS/POPS... GTF 51 74 50 79 / 60 30 10 20 CTB 52 68 51 76 / 80 70 20 40 HLN 51 76 52 80 / 50 10 10 20 BZN 46 78 47 80 / 10 10 10 20 WEY 40 68 37 69 / 10 0 0 20 DLN 43 75 45 77 / 10 10 10 10 HVR 56 72 55 78 / 70 30 20 20 LWT 51 75 51 76 / 20 10 10 20 && .TFX WATCHES/WARNINGS/ADVISORIES... && weather.gov/greatfalls
In the hours before
Special weather statement, Aug 9, 2:45 PM MDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 245 PM MDT TUE AUG 9 2016 MTZ014-092115- CENTRAL AND SOUTHERN LEWIS AND CLARK MT- 245 PM MDT TUE AUG 9 2016 ...SPECIAL WEATHER STATEMENT... AT 244 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 15 MILES SOUTHWEST OF WOLF CREEK...OR 25 MILES NORTHWEST OF HELENA... MOVING NORTHEAST AT 20 MPH. HALF INCH HAIL AND WINDS OF 30 TO 40 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF CENTRAL LEWIS AND CLARK COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 4678 11230 4688 11251 4718 11235 4705 11206 TIME...MOT...LOC 2044Z 215DEG 16KT 4690 11235 JANGLIN
Special weather statement, Aug 9, 2:49 PM MDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
249 PM MDT TUE AUG 9 2016
MTZ010-044-092115-
TOOLE MT-EASTERN GLACIER MT-
249 PM MDT TUE AUG 9 2016
...SPECIAL WEATHER STATEMENT...
AT 248 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES WEST OF SUNBURST...OR 19 MILES NORTHEAST OF CUT BANK...MOVING
NORTH AT 40 MPH.
HALF INCH HAIL AND WINDS OF 30 TO 40 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
SUNBURST AND THE SWEET GRASS PORT OF ENTRY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4899 11184 4888 11188 4877 11201 4882 11226
4893 11247 4900 11240
TIME...MOT...LOC 2048Z 194DEG 35KT 4888 11211
JANGLINLocal storm report, Aug 9, 3:08 PM MDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
308 PM MDT TUE AUG 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0202 PM TSTM WND GST 3 SW CUT BANK 48.61N 112.38W
08/09/2016 M39 MPH GLACIER MT ASOS
&&
JAASpecial weather statement, Aug 9, 3:37 PM MDT, 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 337 PM MDT TUE AUG 9 2016 MTZ014-048-092200- CENTRAL AND SOUTHERN LEWIS AND CLARK MT- SOUTHERN ROCKY MOUNTAIN FRONT MT- 337 PM MDT TUE AUG 9 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL TETON AND CENTRAL LEWIS AND CLARK COUNTIES UNTIL 400 PM MDT... AT 336 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 15 MILES NORTHWEST OF WOLF CREEK...OR 30 MILES WEST OF CASCADE...MOVING NORTH AT 35 MPH. DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... AUGUSTA...BOWMANS CORNER AND BEAN LAKE. LAT...LON 4709 11223 4713 11247 4758 11245 4754 11208 TIME...MOT...LOC 2136Z 185DEG 29KT 4715 11234 KJ
Special weather statement, Aug 9, 3:41 PM MDT, 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 341 PM MDT TUE AUG 9 2016 MTZ014-092215- CENTRAL AND SOUTHERN LEWIS AND CLARK MT- 341 PM MDT TUE AUG 9 2016 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LEWIS AND CLARK COUNTY UNTIL 415 PM MDT... AT 341 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12 MILES SOUTHEAST OF LINCOLN...OR 27 MILES NORTHWEST OF HELENA...MOVING NORTHEAST AT 15 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF CENTRAL LEWIS AND CLARK COUNTY. LAT...LON 4678 11243 4682 11254 4707 11247 4700 11213 TIME...MOT...LOC 2141Z 203DEG 12KT 4687 11245 KJ
Special weather statement, Aug 9, 3:48 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 348 PM MDT TUE AUG 9 2016 MTZ048-092215- SOUTHERN ROCKY MOUNTAIN FRONT MT- 348 PM MDT TUE AUG 9 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TETON AND NORTHWESTERN LEWIS AND CLARK COUNTIES UNTIL 415 PM MDT... AT 348 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 15 MILES WEST OF AUGUSTA...OR 31 MILES SOUTHWEST OF CHOTEAU...MOVING NORTH AT 30 MPH. HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHWESTERN TETON AND NORTHWESTERN LEWIS AND CLARK COUNTIES. LAT...LON 4745 11256 4744 11279 4783 11302 4788 11258 TIME...MOT...LOC 2148Z 167DEG 26KT 4754 11272 KJ
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 6:12 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 48 min |
| Aug 8, 6:37 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 38 min |
| Aug 8, 7:13 PM MDT | Special Weather Statement | TFX | Cascade | 47 min |
| Aug 8, 7:32 PM MDT | Special Weather Statement | TFX | Cascade | 43 min |
| Aug 8, 7:59 PM MDT | Special Weather Statement | TFX | Teton | 46 min |
| Aug 8, 8:12 PM MDT | Special Weather Statement | TFX | Teton | 48 min |
| Aug 8, 8:43 PM MDT | Special Weather Statement | TFX | Pondera, Teton | 47 min |
| Aug 8, 9:30 PM MDT | Special Weather Statement | TFX | Pondera | 45 min |
| Aug 9, 2:38 PM MDT | Special Weather Statement | TFX | Broadwater | 22 min |
| Aug 9, 2:45 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 30 min |
| Aug 9, 2:49 PM MDT | Special Weather Statement | TFX | Toole | 26 min |
| Aug 9, 3:37 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 23 min |
| Aug 9, 3:41 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 34 min |
| Aug 9, 3:53 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 37 min |
| Aug 9, 3:56 PM MDT | Special Weather Statement | TFX | Teton | 49 min |
| Aug 9, 4:10 PM MDT | Special Weather Statement | TFX | Teton | 50 min |
| Aug 9, 4:17 PM MDT | Special Weather Statement | TFX | Cascade | 43 min |
| Aug 9, 4:27 PM MDT | Severe Thunderstorm Warning | TFX | Lewis and Clark, Pondera, Teton | 33 min |
| Aug 9, 4:30 PM MDT | Severe Thunderstorm Warning | TFX | Cascade | 30 min |
| Aug 9, 4:46 PM MDT | Special Weather Statement | TFX | Teton | 44 min |
| Aug 9, 4:57 PM MDT | Special Weather Statement | TFX | Cascade | 48 min |
| Aug 9, 5:01 PM MDT | Special Weather Statement | TFX | Teton | 44 min |
| Aug 9, 5:02 PM MDT | Special Weather Statement | TFX | Teton | 43 min |
| Aug 9, 5:27 PM MDT | Special Weather Statement | TFX | Cascade | 48 min |
| Aug 9, 5:34 PM MDT | Special Weather Statement | TFX | Cascade | 41 min |
| Aug 9, 5:37 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Meagher | 23 min |
| Aug 9, 5:43 PM MDT | Special Weather Statement | TFX | Judith Basin | 47 min |
| Aug 9, 5:45 PM MDT | Special Weather Statement | TFX | Pondera | 45 min |
| Aug 9, 5:52 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Chouteau, Judith Basin | 38 min |
| Aug 9, 5:56 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Chouteau, Judith Basin, Meagher | 49 min |
Nearby
Special Weather Statements in Montana, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.